After noticing a couple of smallish soft bumps under the skin on my arms and stomach, I consulted a doctor, who gave me an ultrasound scan. I was told they’re called lipoma and weren’t anything to worry about.
I’ve also read that drinking a shot of cider vinegar every night can get rid of them. Is this true?
Look online and you’ll see cider vinegar (often called apple cider vinegar, which is the American term) recommended for everything from arthritis pain to
There’s been a fair bit of research into it over the years, and none of these claims stands up.
Aside from tasting unpleasant, vinegar is acidic and can erode the teeth. Just because something is ‘natural’ doesn’t mean there aren’t downsides.
Look online and you’ll see cider vinegar, often called apple cider vinegar, recommended for everything from arthritis pain to weight loss, writes Dr Ellie Cannon (file photo)
A lipoma is a swelling of fat that you can normally see as a soft-feeling lump under the skin.
They are very common, harmless, and grow slowly – and can range in size, from not much bigger than a bean, to very large.
We don’t know why they happen. Some people seem to simply be prone to them, and may have a few lipomas on their body.
An ultrasound scan is reassuring, as this can confirm the lump is a lipoma and nothing sinister. It is always important to get any lumps checked by your GP, particularly if they are hard, painful or growing.
Surgical removal of a lipoma may be offered on the NHS in specific circumstances, for example if there is pain or it interferes with normal functions, but otherwise, they’re considered a cosmetic problem, and so this would not normally be an option. Private clinics offer lipoma removal.
I’ve never heard about cider vinegar getting rid of lipomas, and, unsurprisingly can’t find any scientific evidence that would support it.
My wife, who’s 75, stopped taking HRT earlier this year, and she’s since suffered terribly with excessive sweating. It’s worst at night, and she often has to change her bedclothes, sometimes twice in a night. She’s losing sleep.
The GP seemed unconcerned, but I’m really worried. Is this normal?
Hormone replacement therapy can be a lifeline for women suffering menopause symptoms. There is no specific duration of use or age cut-off for treatment, but it’s not usually taken forever.
There are risks from the treatment – for instance, a tiny increased risk of blood clots and breast cancer – but these are far outweighed by the immediate, often life-altering problems caused by menopause, such as depression, insomnia and loss of sexual function.
And this is why, at least in the short to medium term, HRT is worth considering, as it can see patients through the worst of it.
There are also alternatives to HRT that may be able to control the sweating, such as clonidine tablets. Alternatively, it is possible to be referred to a specialist menopause clinic (file photo)
However, as women get older and fluctuating hormones level out naturally, it’s normally a good idea to try tapering the HRT dose, and eventually stopping.
Generally, HRT is taken for three to five years, but it can be longer. The reason the dose is reduced slowly is to try an avoid a sudden menopause-like hormonal crash. Excessive sweats would be considered an extreme reaction, and warrants further discussion with a GP.
Sweating may be caused by certain cancers such as lymphoma, or thyroid disease, and in the first instance blood tests should rule these out.
If it is hormonal, continuing with HRT treatment could be considered. There are also alternatives to HRT that may be able to control the sweating, such as clonidine tablets.
Alternatively, it is possible to be referred to a local specialist menopause clinic at a hospital.
Insomnia can have a significant and debilitating impact on life, and these problems should never be dismissed.
I have been taking the antidepressant mirtazapine for 18 months – and my doctor felt it was OK to stop taking them. But I had terrible withdrawal symptoms, and had to start them again. What can I do?
Experiencing withdrawal just means we have to reduce the dose even more slowly, and it is vital this is done under guidance from a GP, says Dr Ellie Cannon (file photo)
WRITE TO DR ELLIE
Do you have a question for Dr Ellie Cannon? Email DrEllie@mailonsunday.co.uk
Mirtazapine is an antidepressant known to cause unpleasant withdrawal effects – typically anxiety, nausea, insomnia and dizziness. This is why we recommend coming off them very slowly, by reducing the dose incredibly slowly over a number of months.
Mirtazapine affects two of the chemicals in the brain, serotonin and noradrenaline. And it is the change in levels of these when stopping the medication that can cause unpleasant symptoms.
It is important to remember that antidepressants can also take a long time to leave the body, so withdrawal symptoms may develop many weeks after reducing the dose.
Of course, the obvious worry is that this means that stopping will never be possible, but this isn’t true.
Experiencing withdrawal just means we have to reduce the dose even more slowly, and it is vital this is done under guidance from a GP.
Change cream to keep athlete’s foot on run
Most people won’t think twice about treating athlete’s foot. All you have to do is pop into the local chemist and pick up some cream. But the fungal infection can in time become resistant to over-the-counter medicines.
This happens when a course of medication doesn’t entirely get rid of all the fungal spores. It means the spores that are tougher and less affected by a specific drug are left, and can grow and ‘reinfect’ the skin. So when the same treatment is used again, the infection doesn’t seem to respond.
Most GPs will now look at photographs of skin problems via email or text message, and in persistent cases, there are athlete’s foot treatments we can prescribe
I was contacted by a reader with just this problem. They said Lamisil Once, usually very effective, wasn’t working any more. In cases like these, speak to a pharmacist. Different athlete’s foot treatments contain different anti-fungals and it may be worth trying another, if one doesn’t work.
Most GPs will now look at photographs of skin problems via email or text message, and in persistent cases, there are athlete’s foot treatments we can prescribe.
It’s also worth considering that you might have another skin problem, such as dermatitis.
Beware Covid jab allergy
Some of my patients can’t have a flu or shingles jab, much as they would benefit from one, because having the vaccination could cause a potentially fatal allergic reaction.
I’m guessing they’ll have felt a little less thrilled than others at the good news about the forthcoming Covid vaccines.
I do know that the vaccine being developed by Oxford University does not contain neomycin, so could be safe for someone with an allergy to it, writes Dr Ellie Cannon (file photo)
This problem is commonly seen in people who are allergic to certain antibiotics, particularly neomycin, which is used in the manufacture of vaccinations, leaving traces of it in a jab. Even this tiny amount is enough to trigger the allergic response.
However, not all vaccines are made with neomycin: for instance, the adult pneumonia vaccination used in the UK. At this stage, it is unclear who will be eligible for one of the new Covid vaccines and who will be allergic to them.
But I do know that the vaccine being developed by Oxford University does not contain neomycin, so could be safe for someone with an allergy to it.